Am Fam Physician. 2010;82(12):1459-1460
What is dyspepsia?
It is a pain or an uncomfortable feeling in the upper middle part of your stomach area. The pain might come and go, but it's there most of the time. You might feel too full after a meal or too full to finish a meal. You can get it at any age.
What are the symptoms of dyspepsia?
A gnawing or burning stomach pain
Nausea (upset stomach)
If you have these signs, or any kind of stomach pain or discomfort, talk to your doctor.
What causes dyspepsia?
Often, doctors can't find a cause for the irritation to the stomach lining. Stomach ulcers or acid reflux can cause dyspepsia. If you have reflux, stomach acid backs up into your esophagus (the tube leading from your mouth to your stomach). This causes pain in your chest. Your doctor may do some tests to find out if you have an ulcer or reflux disease. Some medicines, like anti-inflammatory pain relievers, can cause dyspepsia.
Is dyspepsia a serious condition?
Not usually, but sometimes the symptoms can be a sign of more serious disease (for example, a deep stomach ulcer). Rarely, stomach cancer can cause dyspepsia. If you have dyspepsia, talk to your doctor. This is especially important if you are older than 50 years, have recently lost weight without trying to, have trouble swallowing, have severe vomiting, have stools that are black and tarry, or if you can feel a lump in your stomach area.
How is dyspepsia treated?
Most often, medicine can take care of this condition. If you have a stomach ulcer, it can be cured. You may need to take an acid-blocking medicine. If you have an infection called H. pylori in your stomach, you may also need to take antibiotics.
If your doctor thinks that a medicine you're taking causes your dyspepsia, you might need to try another one.
A medicine that cuts down on the amount of acid in your stomach might help your pain. This medicine can also help if you have acid reflux disease.
Your doctor might want you to have a procedure called an endoscopy if:
You still have stomach pain after you take a dyspepsia medicine for eight weeks.
Your doctor thinks you are at risk of serious disease.
During an endoscopy, a small tube with a camera inside it is put into your mouth and down into your stomach. Then your doctor can look inside your stomach to try to find a cause for your pain.
Do the medicines for dyspepsia have side effects?
Usually, they have only minor side effects that go away on their own. Some medicines can make your tongue or stools black. Some may cause headaches, nausea, or diarrhea.
If you have side effects that make it hard for you to take the medicine, talk to your doctor. You may need to try a different medicine, or your doctor may suggest ways to make the side effects less bothersome. Be sure to ask your doctor if there are side effects from using these medicines for a long time.
Remember to take medicines just the way your doctor tells you. If you need to take antibiotics, take all of the pills, as instructed, even after you start feeling better.
Can I do anything else to avoid dyspepsia?
Yes, for example:
If you smoke, stop smoking.
If some foods bother your stomach, try not to eat them.
Try to reduce the stress in your life.
If you have acid reflux, don't eat right before bedtime. Raising the head of your bed with blocks under two legs may also help.
Unless your doctor tells you otherwise, don't take a lot of anti-inflammatory medicines like ibuprofen (one brand: Motrin), aspirin, naproxen (brand name: Aleve), and ketoprofen (brand name: Orudis). Acetaminophen (brand name: Tylenol) is a better choice for pain, because it won't hurt your stomach.